Subgroup Growth of Virtually Cyclic Right-Angled Coxeter Groups and Their Free Products


We determine the asymptotic number of index n subgroups in virtually cyclic Coxeter groups and their free products as n → ∞.

This is a preview of subscription content, access via your institution.


  1. [1]

    H. Baik, B. Petri and J. Raimbault: Subgroup growth of right-angled Artin and Coxeter groups, Preprint, arXiv:1805.03893, 2018.

    Google Scholar 

  2. [2]

    S. Basu, R. Pollack and M.-F. Roy: Algorithms in real algebraic geometry, second ed., Algorithms and Computation in Mathematics, vol. 10, Springer-Verlag, Berlin, 2006.

    Book  Google Scholar 

  3. [3]

    S. Chowla, I. N. Herstein and W. K. Moore: On recursions connected with symmetric groups. I, Canadian J. Math. 3 (1951), 328–334.

    MathSciNet  Article  Google Scholar 

  4. [4]

    L. Ciobanu and A. Kolpakov: Three-dimensional maps and subgroup growth, Preprint, arXiv:1712.01418, 2017.

    Google Scholar 

  5. [5]

    J. D. Dixon: The probability of generating the symmetric group, Math. Z. 110 (1969), 199–205.

    MathSciNet  Article  Google Scholar 

  6. [6]

    P. Flajolet and R. Sedgewick: Analytic combinatorics, Cambridge University Press, Cambridge, 2009.

    Book  Google Scholar 

  7. [7]

    B. Harris and L. Schoenfeld: The number of idempotent elements in symmetric semigroups, J. Combinatorial Theory 3 (1967), 122–135.

    MathSciNet  Article  Google Scholar 

  8. [8]

    W. K. Hayman: A generalisation of Stirling’s formula, J. Reine Angew. Math. 196 (1956), 67–95.

    MathSciNet  MATH  Google Scholar 

  9. [9]

    M. W. Liebeck and A. Shalev: Fuchsian groups, coverings of Riemann surfaces, subgroup growth, random quotients and random walks, J. Algebra 276 (2004), 552–601.

    MathSciNet  Article  Google Scholar 

  10. [10]

    A. Lubotzky and D. Segal: Subgroup growth, Progress in Mathematics, vol. 212, Birkhäuser Verlag, Basel, 2003.

    Book  Google Scholar 

  11. [11]

    L. Moser and M. Wyman: Asymptotic expansions, Canad. J. Math. 8 (1956), 225–233.

    MathSciNet  Article  Google Scholar 

  12. [12]

    L. Moser and M. Wyman: Asymptotic expansions. II, Canad. J. Math. 9 (1957), 194–209.

    MathSciNet  Article  Google Scholar 

  13. [13]

    T. Müller: Combinatorial aspects of finitely generated virtually free groups, J. London Math. Soc. (2) 44 (1991), 75–94.

    MathSciNet  Article  Google Scholar 

  14. [14]

    T. Müller: Subgroup growth of free products, Invent. Math. 126 (1996), 111–131.

    MathSciNet  Article  Google Scholar 

  15. [15]

    T. Müller: Finite group actions and asymptotic expansion of e P(z), Combinatorica 17 (1997), 523–554.

    MathSciNet  Article  Google Scholar 

  16. [16]

    T. W. Müller and J.-C. Puchta: Character theory of symmetric groups and subgroup growth of surface groups, J. London Math. Soc. (2) 66 (2002), 623–640.

    MathSciNet  Article  Google Scholar 

  17. [17]

    A. M. Odlyzko: Asymptotic enumeration methods, Handbook of combinatorics, Vol. 1, 2, Elsevier Sci. B. V., Amsterdam, 1995, 1063–1229.

    MATH  Google Scholar 

  18. [18]

    E. M. Wright: On the coefficients of power series having exponential singularities. II, J. London Math. Soc. 24 (1949), 304–309.

    MathSciNet  Article  Google Scholar 

  19. [19]

    E. Maitland Wright: On the Coefficients of Power Series Having Exponential Singularities, J. London Math. Soc. 8 (1933), 71–79.

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding authors

Correspondence to Hyungryul Baik or Bram Petri or Jean Raimbault.

Additional information

H. B. was partially supported by Samsung Science & Technology Foundation grant No. SSTF-BA1702-01.

B. P. gratefully acknowledges support from the ERC Advanced Grant “Moduli”.

J. R. was supported by the grant ANR-16-CE40-0022-01 - AGIRA.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Baik, H., Petri, B. & Raimbault, J. Subgroup Growth of Virtually Cyclic Right-Angled Coxeter Groups and Their Free Products. Combinatorica 39, 779–811 (2019).

Download citation

Mathematics Subject Classification (2010)

  • 20F55
  • 20E07
  • 05A15